Utah, 2003

Flash Flood in Utah, July 30, 2003

July 30, 2003 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 30, 9:50 AM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 30, 9:50 AM MST, 3 hours 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1050 AM MDT WED JUL 30 2003

.SYNOPSIS...HIGH PRESSURE ALOFT ACROSS THE INTERMOUNTAIN REGION WILL
SLOWLY SHIFT EAST OVER THE NEXT COUPLE OF DAYS.  A MOIST AND UNSTABLE
AIRMASS OVER EXTREME SOUTHERN UTAH TODAY WILL WORK SLOWLY NORTHWARD
ON THURSDAY.

.DISCUSSION...SIGNIFICANT DIFFERENCES IN MODELS THIS MORNING ON HOW
FAST THE MEAN LOWER LEVEL RIDGE AXIS SHIFTS NORTHWARD ACROSS NRN UT
AND ALLOWS MOISTURE TO SPREAD INTO THE NORTH. ETA HOLDS A NW-SE
ORIENTED AXIS ALONG ABOUT A KENV-KPUC LINE THROUGH TOMORROW THEN
ROTATES IT INTO A MORE N-S ORIENTATION FRIDAY BUT STILL KEEPS IT
WEST OF SLC. THE GFS BREAKS THIS AXIS DOWN TONIGHT THEN REFORMS
IT WEAKLY TOMORROW AFTERNOON THEN BREAKS IT DOWN AGAIN FRIDAY.
SUSPECT SOME OF THE SOUTHERLY SURGE IT DEVELOPS TONIGHT AND TOMORROW
IS A RESULT OF CONVECTIVE FEEDBACK EXCESSIVELY COOLING THE LOWER
LEVELS OVER SWRN UT AND CREATING TOO STRONG OF A SURFACE HIGH. ETA
HINTS AT THIS BUT KEEPS THE THERMAL TROF FARTHER SOUTH ACROSS THE
STATE SO THE LOW LEVEL SURGE NEVER MAKES IT INTO THE NORTH.

THERE IS SIGNIFICANT MOISTURE IN PLACE OVER EXTREME SOUTHERN UT AT
THIS TIME AND I DO EXPECT CONVECTION TO BE ACTIVE IN THE SOUTHWEST
THIS AFTERNOON BUT GFS IS PROBABLY OVERDONE SO SOME BLEND OF THESE
TWO SOLUTIONS IS PROBABLY THE WAY TO GO. CURRENT FORECAST ROUGHLY
FOLLOWS THESE IDEAS BUT MAY NEED TO EXTEND CONVECTIVE COVERAGE A
LITTLE FURTHER NORTH IN THE MTNS THAN IS NOW INDICATED AND WILL
INCREASE POPS INTO CHANCE CATEGORY FOR SWRN VALLEYS THAT ARENT
ALREADY IN IT. WILL DO A MINOR UPDATE FOR THIS.

SLC 00-  CDC 323  WILENSKY

.SLC...NONE.
Hazardous weather outlook, Jul 30, 6:00 AM MST, 7 hours before
IDZ024-025-UTZ001>021-WYZ021-311300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN OVER THE SOUTHERN THIRD
OF UTAH THIS AFTERNOON AND EVENING.  SOME OF THE STRONGER
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL OVER AND NEAR
THE MOUNTAINS AND NEAR THE ARIZONA BORDER.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
July 30, 1:00 PM MST to 3:00 PM MST
Where
Iron County, Cedar City
Reported by
GENERAL PUBLIC
Coordinates
37.859, -113.289 (the zone’s center; the record gives no point)

Flash flooding was reported over the mountains about 2 miles east of Cedar City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379834.